Stay tuned for our LIVE OncLive News Network coverage straight from the #ASH18 conference floor! 

Dr. Naidoo on Managing Immune-Related Adverse Events in NSCLC

Jarushka Naidoo, MBBCh
Published: Friday, Aug 24, 2018



Jarushka Naidoo, MBBCh, assistant professor of oncology, Johns Hopkins University, discusses managing immune-related adverse events (irAEs) in patients with non–small cell lung cancer (NSCLC).

The side effects of immunotherapy can be varied, so any change in the clinical condition of the patient that is different from when they began the immunotherapy should trigger a warning sign for physicians, explains Naidoo. The overall incidence of irAEs events is low—approximately 5% or less with single-agent immunotherapy and approximately 10% with some combinations. The incidence of severe side effects can be up to 30% with the combination of ipilimumab (Yervoy) and nivolumab (Opdivo), notes Naidoo.

The side effects that physicians are the most concerned about are colitis resulting from ipilimumab, which tends to cause diarrhea and pain in the abdomen. Additional cause for concern is pneumonitis from anti–PD-1 agents, and shortness of breath or cough that is new. Additionally, new or increased fatigue can result from the immunotherapy itself, or what can lead to a diagnosis of an endocrinopathy like thyroid dysfunction, pituitary dysfunction, or diabetes, states Naidoo.


Jarushka Naidoo, MBBCh, assistant professor of oncology, Johns Hopkins University, discusses managing immune-related adverse events (irAEs) in patients with non–small cell lung cancer (NSCLC).

The side effects of immunotherapy can be varied, so any change in the clinical condition of the patient that is different from when they began the immunotherapy should trigger a warning sign for physicians, explains Naidoo. The overall incidence of irAEs events is low—approximately 5% or less with single-agent immunotherapy and approximately 10% with some combinations. The incidence of severe side effects can be up to 30% with the combination of ipilimumab (Yervoy) and nivolumab (Opdivo), notes Naidoo.

The side effects that physicians are the most concerned about are colitis resulting from ipilimumab, which tends to cause diarrhea and pain in the abdomen. Additional cause for concern is pneumonitis from anti–PD-1 agents, and shortness of breath or cough that is new. Additionally, new or increased fatigue can result from the immunotherapy itself, or what can lead to a diagnosis of an endocrinopathy like thyroid dysfunction, pituitary dysfunction, or diabetes, states Naidoo.

View Conference Coverage
Online CME Activities
TitleExpiration DateCME Credits
Community Practice Connections™: Oncology Best Practice™ Decision Points in Advanced NSCLC: Assessing Treatment Options Beyond Disease ProgressionNov 30, 20181.0
Community Practice Connections™: Precision Medicine for Community Oncologists: Assessing the Role of Tumor-Testing Technologies in Cancer CareNov 30, 20181.0
Publication Bottom Border
Border Publication
x